Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Med's making me sick
Jun 6, 2004

I am a flight attendant, flying anywhere from the 3 to 4 days a week. When taking my meds I become nauesaed, light headed, dizzy to the point of being unbalanced. When feeling this way, to regain my composure I will usually skip 1 or more doses of the meds. I tend to feel better as a result of this adjustment, what can be done to minimize these feelings and allow me to consistently stay on my meds. Currently I taking Combivir/Viracept/Bactrium.

Response from Dr. Frascino

Hello Flight Attendant,

Are you sure that feeling of becoming "nauseated, light headed, and dizzy" isn't related to ingesting the ever-so-tasty airline rubber chicken in brown sauce gourmet cuisine, rather than your HIV meds? Sometimes I really wonder which is more toxic.

First off, skipping doses of your meds should not be an option. By doing so, you risk becoming resistant not only to one or more of the medications in your current HAART regimen, but also to other related medications as well. This can drastically reduce your options for subsequent effective therapy in the future.

Our potent antiviral drugs are a bit of a double-edged sword. They result in great benefits, but also in not-so-great side effects. I suggest you follow two critical rules:

No. 1: Discuss everything with your HIV/AIDS specialist. That means you should report symptoms that appear, disappear, reappear, or whatever. He/she must know all the prescription and non-prescription drugs and supplements you are taking to check for drug interactions. Equally critical, you should advise him if you are missing doses and why (side effects, inconvenient dosing schedule, whatever).

No. 2: Always follow Rule No. 1.

A competent HIV specialist will thoroughly evaluate any symptoms you have or develop. What you're feeling may be related to your meds or any of a number of other factors. The rubber chicken possibility was just a joke, but many symptoms initially attributed to medications turn out to be something else, such as hormone imbalances, nutrient deficiencies, an unrecognized infection, depression, etc. Your case seems to suggest the meds are the cause, because you feel better when you skip doses; however, as mentioned above, that is not an acceptable way to deal with the problem.

There are presently 20 HIV drugs to choose from. Unfortunately, they all have their own potential side effects. Consequently, you and you HIV specialist will need to review which of the various options may be best for you. If your viral load is well suppressed (low or undetectable), switching from one potent HAART regimen to another is safe. If your viral load is rising, you should check a resistance test (genotype/phenotype) to help ascertain which medications are no longer effective against your virus before making a switch.

So fly-boy, remember that taking your medications is as important as showing your passengers where the emergency exist are on your plane. Talk to your HIV specialist ASAP.

Now, since I hopefully provided you with some sound advice, how about moving me to an exit row or at least giving me an extra bag of stale peanuts? Finally, is it true that the reason the lavatories on most planes have been made so incredibly small is to discourage further enrollment in the "Mile High Club?" I'm a charter member, by the way.

Good luck.

Dr. Bob


Previous
Should I get tested-seems low-risk?
Next
I used to be HIV POSITIVE too or WWS (Worried Well Syndrome)

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement